Saturday, January 22, 2005

"Hmmm ... where do I start? I guess the thing which is at the forefront of my mind is my wellbeing, or lack of, at the moment. I've been taking antidepressants for several years, but for the past few months I have been trying to wean myself off them in preparation for hubby and I undergoing fertility treatment. This is the third drug I've tried, and while it has proved the most effective in controlling my anxiety/depression, it has also proved to be the most difficult to stop taking. I have tried to explain to my GP, but I may as well be talking to a brick wall. In fact, I saw a different GP once, and she more or less told me it was all in my head! How the f**k would they know unless they try taking it themselves and then see what's in their head or not?! I'll try to explain.

I'm not dependant on ADs, not at all. They have helped, and proved useful. Unfortunately, I was not warned about symptoms of withdrawal if I was to stop taking them. Over the past few months, I have gradually gone from the equivalent of 4 tablets a day down to a quarter tablet every other day. I was actually told by my GP that once I was down to one a day I was to reduce the dose to one every other day, then after a month reduce it to one every third day, etc. I tried one every other day and felt so ill on the days I wasn't taking them that I took it upon myself to start cutting the tablets in half and taking a half daily. They are tiny anyway, so I had to use nail scissors! Before I started doing that it was a relief to take my tablet after the day off, just so that I could feel normal for a day! Anyway, on the days I wasn't taking them, I would feel lightheaded, I'd get that awful restless leg syndrome, I'd feel like there were ants crawling all over me, I'd feel nauseous, and at night I'd get involuntary twitching in my legs. Does that sound like it's all in my head to you?! Eventually, I cut the tablets down to a quarter every other day, and I managed to stay on that dose until my tablets ran out. I've now been off them for 4 days, and I feel weird. Nowhere near as bad as before as I guess I've got my body used to a reduced dose before stopping entirely, but I don't feel safe to drive, and I'm having difficulty sleeping at night. My whole body aches with fatigue, yet my mind is wide awake and active, and it's so frustrating! I can hardly do a thing without collapsing in a chair with exhaustion afterwards, but I know that this will pass.

The trouble is, my hubby is having a hard time understanding. The night before last he did a huge pile of ironing as I hadn't been able to, but he huffed and grumbled and slammed his way through it as if to make a statement that I should have done it before now. I said nothing, went to bed and left him to it, but the next morning, he was awful. He lost his temper with me and basically told me to stop being so lazy (in a roundabout way), then stormed off to work. I was so upset and honestly felt that if he wasn't going to give me the support I needed to get through this I would have no option but to leave home until I was well. We've been together 15 years and the thought of leaving him, even for a short while, was heartbreaking, but I just didn't feel I had any choice!

Well, to cut a long story short, I telephoned him after I'd had a cry and calmed down a bit, and explained my thoughts and how much he upset me, and he was great. At times he's a totall git, but then I consider how lucky I am to have someone like him. He's loving, caring and hardworking, and I love him to bits. He's completely clueless at times, but I just put that down to the fact he's a bloke, and we women should make allowances for their shortcomings!

I wanted to say so much more in this entry, but unfortunately it's turned into selfish rant, and I'm afraid I've bored you enough. Besides, I can't even remember what else it was I wanted to say now. So I'll leave it there, and if I haven't scared you off I'll post more as and when it comes to me. If nothing else, it has proved useful in that I have written down the effects of not taking the drugs and can feel a bit more 'solid' about it when I next go to see the doctor. If I can help it, I will not be taking them again!!

Take care, folks, and have a good weekend!

2 Comments:

  1. abeator81 said...
    I think it's very difficult for other people to understand illnesses like depression and becauses very hard for the person you live with (same as my ME...Stace gets very frustrated...). Coming off of antidepressants can be very difficult for some people and more difficult depending on the drug too. Maybe you you should explain to your doctor that you are having a hard time with it and ask if there is a different type of drug you can switch to and then be weaned off. The only other way is to wean yourself off of the drug as best you can (down to your quarter tablet or whatever) and then just try and push on through the side effects of dropping to taking it every other day....you will need a lot of support from your husband so be sure to tell him everything that is going on and how terrible you feel.

    I'm sure you can get through it pet....love Amy xxxx
    Lisa said...
    Thanks for your words of encouragement, Amy. I am, in fact, off the drugs completely now, and have been 4 days, but I feel so weird. All I've done today is tidy the living room and clean the kitchen and I'm worn out. I haven't even vacuumed yet, but I just want to lie on the settee and have a snooze. Hubby will be home soon ... maybe he'll do th hoovering for me?! NOT! ~ Lisa

Post a Comment



Template by:
Free Blog Templates